Alert archive / North Carolina / Beach Hazards Statements in 2018
Beach Hazards Statement 23, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Aug 9, 2018, 4:06 PM EDT for Georgetown County, Horry County, South Carolina; Brunswick County, New Hanover County, Pender County, North Carolina. It took effect at Aug 10, 2018, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2018, 4:06 PM EDT (20:06 UTC)
- In effect from
- Aug 10, 2018, 6:00 AM EDT
- Expired
- Aug 10, 2018, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
794 WHUS42 KILM 092006 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 406 PM EDT Thu Aug 9 2018 NCZ106-108-110-SCZ054-056-100015- /O.NEW.KILM.BH.S.0022.180809T2006Z-180810T0000Z/ /O.NEW.KILM.BH.S.0023.180810T1000Z-180811T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 406 PM EDT Thu Aug 9 2018 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect until 8 PM EDT this evening. A Beach Hazards Statement has also been issued from Friday morning through Friday evening. Jellyfish have been reported at multiple beaches in our area. The jellyfish are small and mostly a nuisance, stinging feet of beachgoers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed advise of beach lifeguards. If stung, rinse area with vinegar and soak affected area in hot water. && $$ VAO
5 follow-up statements
522 WHUS42 KILM 100010 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 810 PM EDT Thu Aug 9 2018 NCZ106-108-110-SCZ054-056-100815- /O.EXP.KILM.BH.S.0022.000000T0000Z-180810T0000Z/ /O.CON.KILM.BH.S.0023.180810T1000Z-180811T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 810 PM EDT Thu Aug 9 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT FRIDAY THROUGH FRIDAY EVENING... A Beach Hazards Statement remains in effect from Friday morning through Friday evening. Jellyfish have been reported at multiple beaches in our area. The jellyfish are small and mostly a nuisance, stinging feet of beachgoers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ NCZ107-100200- /O.NEW.KILM.CF.Y.0043.180810T0010Z-180810T0200Z/ Inland New Hanover- 810 PM EDT Thu Aug 9 2018 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... The National Weather Service in Wilmington has issued a Coastal Flood Advisory, which is in effect until 10 PM EDT this evening. * Location...Downtown Wilmington * Coastal Flooding...Water levels on both sides of the Cape Fear River at downtown Wilmington will reach 5.6 to 5.7 feet. * Timing...The river will exceed advisory stage of 5.5 feet by 830 PM and fall below 5.5 feet between 930 and 10 PM. * Impacts...Minor flooding on Battleship Road, USS North Carolina Road and Water Street at Market Street. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory indicates that onshore winds and tides will combine to generate flooding of low areas along the shore. && $$ 31
021 WHUS42 KILM 100204 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 1004 PM EDT Thu Aug 9 2018 NCZ107-100315- /O.EXP.KILM.CF.Y.0043.000000T0000Z-180810T0200Z/ Inland New Hanover- 1004 PM EDT Thu Aug 9 2018 ...COASTAL FLOOD ADVISORY HAS EXPIRED... The Coastal Flood Advisory for the Cape Fear River at downtown Wilmington has expired. Water levels on the Cape Fear River at downtown Wilmington have fallen below the advisory threshold of 5.5 feet. $$ NCZ106-108-110-SCZ054-056-101015- /O.CON.KILM.BH.S.0023.180810T1000Z-180811T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 1004 PM EDT Thu Aug 9 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT FRIDAY THROUGH FRIDAY EVENING... A Beach Hazards Statement remains in effect from Friday morning through Friday evening. Jellyfish have been reported at multiple beaches in our area. The jellyfish are small and mostly a nuisance, stinging feet of beachgoers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ 31
173 WHUS42 KILM 101046 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 646 AM EDT Fri Aug 10 2018 NCZ106-108-110-SCZ054-056-110000- /O.CON.KILM.BH.S.0023.000000T0000Z-180811T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 646 AM EDT Fri Aug 10 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... A Beach Hazards Statement remains in effect from Friday morning through Friday evening. Jellyfish have been reported at multiple beaches in our area. The jellyfish are small and mostly a nuisance, stinging feet of beachgoers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. $$ 43
149 WHUS42 KILM 102236 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 636 PM EDT Fri Aug 10 2018 NCZ108-110000- /O.NEW.KILM.CF.Y.0044.180810T2236Z-180811T0000Z/ /O.CON.KILM.BH.S.0023.000000T0000Z-180811T0000Z/ Coastal New Hanover- 636 PM EDT Fri Aug 10 2018 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... The National Weather Service in Wilmington has issued a Coastal Flood Advisory, which is in effect until 8 PM EDT this evening. * Location...Wrightsville Beach and Carolina Beach. * Coastal Flooding...Minor coastal flooding expected with high tide this evening. * Timing...Minor flooding expected between 645 and 745 PM. * Impacts...Minor tidal flooding along canal drive is expected in Carolina Beach and minor tidal flooding may occur at Wrightsville Beach. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory indicates that onshore winds and tides will combine to generate flooding of low areas along the shore. && $$ NCZ106-110-SCZ054-056-110000- /O.CON.KILM.BH.S.0023.000000T0000Z-180811T0000Z/ Coastal Pender-Coastal Brunswick-Coastal Horry-Coastal Georgetown- 636 PM EDT Fri Aug 10 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... Jellyfish have been reported at multiple beaches in our area. The jellyfish are small and mostly a nuisance, stinging feet of beachgoers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. $$ 31
804 WHUS42 KILM 102346 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 746 PM EDT Fri Aug 10 2018 NCZ108-110100- /O.EXP.KILM.CF.Y.0044.000000T0000Z-180811T0000Z/ /O.EXP.KILM.BH.S.0023.000000T0000Z-180811T0000Z/ Coastal New Hanover- 746 PM EDT Fri Aug 10 2018 ...COASTAL FLOOD ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... The coastal flood advisory for Coastal New Hanover County including Carolina Beach and Wrightsville Beach will expire at 8 PM. The Beach Hazards Statement for Jellyfish will expire at 8 PM. $$ NCZ106-110-SCZ054-056-110100- /O.EXP.KILM.BH.S.0023.000000T0000Z-180811T0000Z/ Coastal Pender-Coastal Brunswick-Coastal Horry-Coastal Georgetown- 746 PM EDT Fri Aug 10 2018 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... The Beach Hazards Statement for Jellyfish will expire at 8 PM. $$ NCZ107-110400- /O.EXB.KILM.CF.Y.0044.000000T0000Z-180811T0400Z/ Inland New Hanover- 746 PM EDT Fri Aug 10 2018 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... The National Weather Service in Wilmington has issued a Coastal Flood Advisory, which is in effect until midnight EDT tonight. * Location...Downtown Wilmington and portions of River Road. * Coastal Flooding...Minor coastal flooding is expected with high tide this evening on both sides of the river at downtown Wilmington and along portions of River Road. * Timing...Minor flood threshold of 5.5 feet will be reached around 8 PM with a peak tide of about 6 feet near 10 PM. The river will fall below minor flood threshold by midnight. * Impacts...Water six to twelve inches deep can be expected along USS North Carolina Road and Battleship Road. More than a block of Water Street at Front Street will experience water up to six inches deep. Water will begin spreading onto River Road near the Cape Boulevard. $$ 31
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 9, 3:39 PM EDT, 27 minutes earlier.
Area forecast discussion, Aug 9, 3:39 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 339 PM EDT Thu Aug 9 2018 .SYNOPSIS... High pressure will remain to the east over the Atlantic as a trough remains inland. A surface front will drop into the Carolinas stalling north and west of the area on Friday and remaining in the vicinity through the weekend, producing greater chance of showers and thunderstorms, and higher rainfall amounts heading through the weekend into early next week. Drier weather should arrive by the middle of next week as Atlantic high pressure noses in. && .NEAR TERM /THROUGH FRIDAY/... As of 300 PM Thursday...Deep dry W to NW flow will continue to advect dry air into the area through this evening. Dewpoint temps were down near 70 across our local area with lower values to the NW as drier air was mixing down from aloft. The sea breeze helped to backed the winds along the coast to the SW, but the westerly flow will keep it pinned allowing for very warm weather to continue into this evening. The winds will back to the W-SW across the eastern Carolinas through tonight ahead of a weak front dropping slowly down from the north. At the same time, another more potent shortwave near the Tennessee Valley will begin to shift east. This will sharpen the NW flow ahead of it and may drive a few minor perturbations toward the area, mainly over NE SC later into tonight, but this ridge should hold the front north and west of the area through Fri morning. Kept some low end pops for early Fri due to the minor perturbations and convection upstream riding over the top of the ridge in the NW flow, but may end up seeing more in the way of clouds than any pcp with ridging and dry air aloft. As winds drop down tonight, under clear skies, may see some patchy fog develop. Temps tonight will drop into the mid 70s most places and will rebound to the lower 90s. Expect another hot day on Friday with heat index values running right around 100 over most of the area. As shortwave migrates eastward and closer to the area Fri aftn and front remains in the vicinity, clouds and convection will increase. Pcp water values below 1.5 inches tonight will be back up over 2 inches. Overall expect increasing chc of showers and thunderstorms beginning Fri aftn. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 300 PM Thursday...Better agreement today regarding convective coverage Friday night between the GFS and WRF today. They basically both basically show a crescent-shaped distribution of storms across the area favoring northern zones and the Grand Strand with a bit of a minimum across the Pee Dee. The former area is associated with the shortwave energy passing by to our north and the latter with some offshore low level warm advection. Most of this activity should wane overnight. Offshore activity may remain-getting a boost from the low level heat of the Gulf Stream and perhaps even height falls nearer to shore. Saturday should be rather unsettled with fairly cyclonic mid level flow. Instability will be moderate to possibly strong but storm organization will be modulated by the both the overall strength of the wind fields as well as the amount of veering in the lowest 2km, which is poorly agreed upon by models. The WRF has over 60 degrees within this layer coincident with steep lapse rates and could imply a small severe weather threat. These wind fields weaken Saturday night but model differences then shift to the degree of mid level drying. Either way with a front in the area, a continuation of cyclonic flow, and a few weak mid level impulses traversing the area some chance POPs appear warranted area-wide. Both nights will be mild with copious low level moisture bringing dewpoints that represent a higher than normal low temperature limit whereas Saturday looks to be seasonable. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 330 PM Thursday...A weak front in the vicinity with upper trough and high precipitable water will support rounds of convection, especially Sunday and Monday. The precipitable water is shown to lessen Tuesday and Wednesday before increasing late in the period. Max/Min temperatures are expected to be right around climo through the period. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 18Z...Dry air aloft and subsidence will keep the CWA basically free of convection through the end of the forecast period. West winds this afternoon will pin the sea breeze, with temperature well into the 90s again today. Light winds tonight with no fog expected. The heat continues on Friday. Convection will begin to pop up in the afternoon, but after the end of the TAF period. Extended Outlook...MVFR/IFR from isolated to scattered SHRA and TSRA, especially each afternoon and evening across all sites through Saturday. Increasing chances for showers and tstms beginning Sunday. && .MARINE... NEAR TERM /THROUGH FRIDAY/... As of 300 PM Thursday...Southwest flow around high pressure well off shore and trough to the west will maintain W-SW winds over the waters. A weak front will drop south tonight into Friday, remaining north and west of waters, but getting close enough to kick the winds around to the W around 10 kts through the morning. Winds will back to SW around 10 kt except around 15 kt nearshore Fri aftn in sea breeze. Seas will remain around 3 ft through tonight with a slight drop through Fri. SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 300 PM Thursday...A quasi-stationary pattern in place with a trough and eventually cold front stalled to our west and sprawling high pressure covering much of the west Atlantic. Seas will average 2-3 ft and according to spectral wave bulletins be primarily a 5 second wind chop with a 9 second swell holding far lesser power overall. LONG TERM /SUNDAY THROUGH TUESDAY/... As of 300 PM Thursday...Inland trough and front along with high pressure off the southeast U.S. coast will maintain S-SW flow Sunday through Monday. Some offshore flow is possible Monday night into Tuesday morning as the front dissipates allowing S-SW flow to return by Tuesday afternoon. The S-SW fetch will keep conditions choppy across the coastal waters with seas around 4 ft at times. Scattered to numerous convection possible, especially Sunday and Monday. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...RGZ SHORT TERM...MBB LONG TERM...SRP AVIATION...DL
Hazardous weather outlook, Aug 9, 4:06 PM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 406 PM EDT Thu Aug 9 2018 NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-102015- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Central Horry-Northern Horry- 406 PM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Heat index values will climb to 100-104 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-102015- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 406 PM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-102015- Inland New Hanover- 406 PM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Heat index values will climb to 100-104 degrees this afternoon. Minor coastal flooding is possible along the lower Cape Fear River at high tide this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor coastal flooding is possible along the lower Cape Fear River at high tide the next few evenings. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-102015- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 406 PM EDT Thu Aug 9 2018 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for jellyfish. Heat index values will climb to 100-104 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for jellyfish. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 05
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:27 PM EDT | Special Weather Statement | ILM | Florence | 48 min |
| Aug 8, 9:53 PM EDT | Severe Thunderstorm Warning | ILM | Florence, Marion | 25 min |
| Aug 8, 10:21 PM EDT | Special Weather Statement | ILM | Florence, Horry, Marion | 54 min |
| Aug 9, 4:06 PM EDT | Beach Hazards Statement | ILM | Georgetown, Horry | 4 hr |
| Aug 8, 9:46 PM EDT | Special Weather Statement | ILM | Bladen, Columbus | 59 min |
| Aug 8, 10:44 PM EDT | Special Marine Warning | ILM | 77 min | |
| Aug 8, 10:45 PM EDT | Special Marine Warning | ILM | 76 min | |
| Aug 8, 11:59 PM EDT | Special Marine Warning | ILM | 55 min | |
| Aug 9, 3:23 AM EDT | Special Marine Warning | ILM | 37 min |
Nearby
Beach Hazards Statements in North Carolina, 2018Beach Hazards Statements in South Carolina, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.